Recent overdoses in Drumheller have RCMP reminding people of Good Samaritan Act
Drumheller RCMP say they suspect three separate incidents of drug overdoses, including two fatalities and one where the person was revived, and wants to remind the public of the danger of carfentanil and fentanyl in street drugs.
Detachment commander Corporal Edmund Bourque says in the last two months they believe two people fatally overdosed on drugs suspected to have contained the powerful opiates carfentanil and fentanyl. He says one person had overdosed but emergency medical staff revived the individual with Narcan, a drug which reverses the effects of opioids in the body.
“It’s definitely a concern for us now,” he said. “People can’t trust the drugs they’re buying. They contain different strengths and types of drugs like carfentanil and fentanyl.”
Alberta RCMP have been reminding people of the Good Samaritan Drug Overdose Act this month, after news of a young British Columbia boy whose suspected overdose death was live streamed online by bystanders.
RCMP say between January 2016 and December 2018, 1,971 deaths in Alberta were attributed to apparent opioid-related overdoses.
“Alberta RCMP were dispatched to several of those incidents and determined that, in some cases, it is believed bystanders, friends or family members were hesitant to call emergency services for assistance due to concerns of potential legal repercussions,” they say.
The Good Samaritan act is meant to encourage people to seek emergency help during an overdose by helping reduce the fear of seeking police or medical assistance. It applies to anyone seeking emergency assistance during an overdose, including the person experiencing an overdose. The Act protects the person who seeks help, whether they stay or leave from the overdose scene, as well as anyone else who is at the scene when help arrives. The act can protect people from charges for possession of a controlled substance and consequence of breaching conditions regarding simple possession in pre-trial release, probation, and conditional sentences and parole.
“Drug overdoses could happen to someone close to you – a friend, a family member, or someone nearby. Staying at the scene is important to help save the life of the person experiencing an overdose,” RCMP say.
They say witnesses should call for emergency help and render whatever assistance they can, including administering naloxone – a fast-acting drug that temporarily reverses the effects of opioid overdoses – if it is available, providing first aid, including rescue breathing (CPR) if necessary until help arrives, and staying calm and reassuring the person help is on the way.